Duke Mathematical Journal

On a question of Davenport and Lewis and new character sum bounds in finite fields

Mei-Chu Chang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let χ be a nontrivial multiplicative character of Fpn. We obtain the following results.

(1) Let ϵ>0 be given. If B={j=1nxjωj :xj[Nj+1,Nj+Hj]Z,j=1,,n} is a box satisfying Πj=1nHj>p(2/5+ϵ)n, then for p>p(ϵ) we have, denoting χ a nontrivial multiplicative character, |xBχ(x)|np-ϵ2/4|B| unless n is even, χ is principal on a subfield F2 of size pn/2, and maxξ|BξF2|>p-ϵ|B|.

(2) Assume that A,BFp so that |A|>p(4/9)+ϵ,    |B|>p(4/9)+ϵ,    |B+B|<K|B|. Then |xA,yBχ(x+y)|<p-τ|A| |B|.

(3) Let IFp be an interval with |I|=pβ, and let DFp be a pβ-spaced set with |D|=pσ. Assume that 2β+σ-βσ/(1-β)>1/2+δ. Then for a nonprincipal multiplicative character χ, |xI,yDχ(x+y)|<p-δ2/12|I|  |D|. We also slightly improve a result of Karacuba [K3]

Article information

Duke Math. J., Volume 145, Number 3 (2008), 409-442.

First available in Project Euclid: 15 December 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11L40: Estimates on character sums 11L26: Sums over arbitrary intervals
Secondary: 11A07: Congruences; primitive roots; residue systems 11B75: Other combinatorial number theory


Chang, Mei-Chu. On a question of Davenport and Lewis and new character sum bounds in finite fields. Duke Math. J. 145 (2008), no. 3, 409--442. doi:10.1215/00127094-2008-056. https://projecteuclid.org/euclid.dmj/1229349902

Export citation


  • J. Bourgain, A. Glibichuk, and S. Konyagin, Estimate for the number of sums and products and for exponential sums in fields of prime order, J. London Math. Soc. (2) 73 (2006), 380--398.
  • J. Bourgain, N. Katz, and T. Tao, A sum-product estimate in finite fields, and applications, Geom. Funct. Anal. 14 (2004), 27--57.
  • D. A. Burgess, On character sums and primitive roots, Proc. London Math. Soc. (3) 12 (1962), 179--192.
  • —, Character sums and primitive roots in finite fields, Proc. London Math. Soc. (3) 17 (1967), 11--25.
  • —, A note on character sums over finite fields, J. Reine Angew. Math. 255 (1972), 80--82.
  • H. Davenport, On primitive roots in finite fields, Quart. J. Math. Oxford 8 (1937), 308--312.
  • H. Davenport and D. Lewis, Character sums and primitive roots in finite fields, Rend. Circ. Mat. Palermo (2) (1963), 129--136.
  • J. Friedlander and H. Iwaniec, Estimates for character sums, Proc. Amer. Math. Soc. 119 (1993), 265--372.
  • M. Z. Garaev, An explicit sum-product estimate in $\Bbb F_p$, Int. Math. Res. Not. IMRN 2007, no. 11, art. ID rnm035.
  • D. Hart, A. Iosevich, and J. Solymosi, Sum product estimates in finite fields via Kloosterman sums, Int. Math. Res. Not. IMRN 2007, no. 5, art. ID rnm007.
  • H. Iwaniec and E. Kowalski, Analytic Number Theory, Amer. Math. Soc. Colloq. Publ. 53, Amer. Math. Soc., Providence, 2004.
  • A. A. Karacuba [Karatsuba], Estimates of character sums (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 34 (1970), 20--30.
  • —, A certain arithmetic sum, Soviet Math. Dokl. 12 (1971), 1172--1174.
  • —, Distribution of values of Dirichlet characters on additive sequences (in Russian), Dokl. Akad. Nauk SSSR 319, no. 3 (1991), 543--545.; English translation in Soviet Math. Dokl. 44 (1992), 145--148.
  • —, Character sums with weights, Izv. Math. 64 (2000), 249--263.
  • N. H. Katz and C.-Y. Shen, A slight improvement to Garaev's sum product estimate, Proc. Amer. Math. Soc. 136 (2008), 2499--2504.
  • —, Garaev's inequality in finite fields not of prime order, Online J. Anal. Comb. 3 (2008), no. 3.
  • N. M. Katz, An estimate for character sums, J. Amer. Math. Soc. 2 (1989), 197--200.
  • G. I. Perel'Muter and I. Shparlinskiĭ, Distribution of primitive roots in finite fields, Russian Math. Surveys 45 (1990), 223--224.
  • T. Tao and V. Vu, Additive Combinatorics, Cambridge Stud. Adv. Math. 105, Cambridge Univ. Press, Cambridge, 2006.